Illinois, 2012

Flash Flooding and Hail in Illinois, May 3 to 4, 2012

May 3 to 4, 2012 · NWS LOT · 19 events in 3 counties and zones

A slow moving cold front sagged south across northern Illinois during the evening of May 3rd. Isolated severe thunderstorms initially developed over northern Illinois then became more widespread overnight as thunderstorms continued to develop upstream and train along the frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A slow moving cold front sagged south across northern Illinois during the evening of May 3rd. Isolated severe thunderstorms initially developed over northern Illinois then became more widespread overnight as thunderstorms continued to develop upstream and train along the frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 3, 4:50 PM CST, 12 minutes earlier.

Area forecast discussion, May 3, 4:50 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
550 PM CDT THU MAY 3 2012

.MESOSCALE DISCUSSION...
550 PM CDT

ISOLATED CONVECTIVE CELLS HAVE DEVELOPED FROM NEAR PEORIA
NORTHEAST TO LA SALLE COUNTY...ALONG WITH SOME ECHOES OVER
CHICAGO. THIS DEVELOPMENT ALIGNS WELL WITH LOW-LEVEL SPEED AND
MOISTURE CONVERGENCE. ALONG THIS RIBBON...A LOCALIZED POOL OF 67
TO 70 TDS EXIST...AND AN ASSOCIATED UNCAPPED MLCAPE AXIS OF 3000
TO 4000 J/KG PER MODIFIED RUC SOUNDINGS IN THE SOUTHWEST AND
CENTRAL FORECAST AREA. AMDAR SOUNDINGS TOWARD CHICAGO DO STILL
SHOW A MINOR CAP IN PLACE WHEN LIFTING FROM THE SURFACE...ALTHOUGH
PLENTY OF CAPE ABOVE IT. A MAXIMA OF PRESSURE FALLS OF 3 TO 6 MB
PER 3 HOURS WAS ANALYZED ACROSS THE ILLINOIS RIVER VALLEY AREA OF
CENTRAL IL...POSSIBLY ASSOCIATED WITH A WEAK RIPPLE TRACKING
NORTHEAST ALONG THE SURFACE BOUNDARY.

IF THE ANALYSIS OF CAPE/CIN IS CORRECT...THE CONVECTION SHOULD
FURTHER ENHANCE TO THE NORTHEAST WITH THE CONVERGENCE IN SUCH A
RICH POOL OF UNCAPPED INSTABILITY. FURTHER NORTH AND NORTHEAST
TOWARD CHICAGO...CUMULUS CONGESTUS IS TRYING TO DEVELOP AS
WELL...AND COULD SEE THINGS FILL IN BETWEEN THE ONGOING ECHOES.
THE HRRR AND RAP HAVE BEEN FORECASTING THIS ALL AFTERNOON...THOUGH
THEY HAVE ALREADY BEEN TOO ROBUST. DEEP LAYER SHEAR OF 30 TO 40 KT
WILL BE ENOUGH TO SUPPORT ORGANIZED UPDRAFTS AND OVERALL MORE
PERSISTENT STORMS THAN WHAT WE HAVE SEEN LOCALLY SO FAR. IF STORMS
DO GET DEVELOPING...THEY SHOULD BE ABLE TO FESTER AND CONTINUE NEW
GROWTH OFF OF OUTFLOWS DUE TO SUCH HIGH INSTABILITY. GIVEN THE
INSTABILITY WITH THE SHEAR...THERE CERTAINLY WILL BE PLENTY FOR
HAIL AND WIND POTENTIAL IF ANY STORMS PERSIST AWHILE. THE LOW-
LEVEL WIND FIELD HAS VEERED QUITE A BIT FROM AN HOUR OR TWO AGO IN
THE SOUTHWEST FORECAST AREA. LOW LCLS...SUFFICIENT LOW-LEVEL
CAPE...AND THE PRESENCE OF MULTIPLE BOUNDARIES PER SATELLITE
ANALYSIS MAY OFFSET THIS THOUGH AND CONTINUE TO PROVIDE SOME
TORNADO POTENTIAL. THIS IS ESPECIALLY TRUE IN AND AROUND THE
TORNADO WATCH AREA...WHERE 15 TO 20 KT 0-1KM SHEAR IS PRESENT.

MTF

&&

.DISCUSSION...
315 PM CDT

TONIGHT...
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BE ONGOING
OVERNIGHT AND IT IS DIFFICULT TO ADD ANY SPECIFICS THIS AFTERNOON
AS TO WHEN THE HEAVIEST OF ACTIVITY WILL POP AND MOVE ACROSS...AS
GUIDANCE HAS BEEN STRUGGLING TO LATCH ONTO A SOLID SOLUTION. THE
HRRR AND RAP HAVE BEEN PRETTY CONSISTENT FROM RUN TO RUN IN
DEVELOPING CONVECTION ACROSS THE NORTHERN BORDER THIS AFTERNOON
AND EVENING...BUT AS THE MODELS HAVE BEEN UNDER PERFORMING THE LAST
FEW DAYS...NOT GOING TO COMPLETELY BITE OFF ON ANY ONE SOLUTION
HAPPENING THIS EVENING...LEADING TO A LOW CONFIDENCE OVERNIGHT
FORECAST. DO BELIEVE THAT THE ONGOING ACTIVITY FROM MKE TO ROUGHLY
MSN WILL TRY TO WORK SOUTH WHILE MOVING EAST...BUT WILL DEFER TO
SPECIFICS THAT FALL WITHIN THE MESO AFD ABOVE. FRONT WILL SLOWLY
BE SAGGING SOUTH ACROSS SOUTHERN WISCONSIN AND WORK INTO ILLINOIS
THROUGH THE OVERNIGHT HOURS. ACTIVITY WILL THEN BE ON THE WANE
AS WE GET CLOSER TO THE MORNING.

THE STRONG WARM AIR ADVECTION THAT SHOT TEMPERATURES INTO THE 80S
TODAY WILL SHIFT SOUTH. WITH THE FRONT DROPPING THROUGH AND ACROSS
CHICAGO...WINDS WILL FLIP AROUND TO THE NORTHEAST AND PULL A
COOLER MARINE AIRMASS ACROSS MUCH OF THE COASTLINE. MODELS CONTINUE
TO SLOW THIS TREND SLIGHTLY OVER PREVIOUS RUNS...BUT DOES CONTINUE TO
KEEP IT DRAPED ACROSS THE AREA. FORECAST SOUNDINGS AND RAW
NUMERICAL GUIDANCE HIGHLIGHTS GOOD INSTABILITY TO PERSIST SOUTH AND
WEST OF THIS FEATURE...THOUGH THE BEST INSTABILITY WILL BE WEST
ACROSS IOWA...AND OVERALL EFFECTIVE SHEAR WILL IS SUGGESTED TO BE AT
OR BELOW 30 KT INTO THE PEAK OF THE AFTERNOON. SPC HAS MOST OF THE
CWA IN A SLIGHT RISK FOR SEVERE STORMS TOMORROW...BUT IT DOES FOLLOW
THE OVERALL LOCATION OF THE FRONT...FAVORING AREAS WITH THE BEST
INSTABILITY. WITH NO REAL FORCING WIGGLING THROUGH THE FLOW
TOMORROW...THE OVERALL THREAT DOES NOT APPEAR TO BE HIGH...BUT
CANNOT RULE OUT THE POSSIBILITY OF SOME UNORGANIZED CELLS DEVELOPING
WITH MARGINAL SEVERE HAIL AND WIND GUSTS.

DID MAKE BIGGER CHANGES TO THE DAYTIME HIGHS ACROSS LAKE AND COOK
COUNTIES. WITH THE FRONT SAGGING SOUTH OF MOST THE METRO INTO THE
EARLY AFTERNOON...SHOULD SEE TEMPS HIT THEIR PEAK IN THE EARLY
AFTERNOON AND THEN FALL. STILL SOME CONSIDERABLE DIFFERENCES BETWEEN
THE MAV AND THE MET THIS AFTERNOON...WITH A 10+ DEGREE DIFFERENCE
BETWEEN THE TWO. THE THOUGHT IS THAT WITH THE FRONT TO THE
SOUTH...MOST COASTAL AREAS /INCLUDING THE CHICAGO METRO/ WILL SEE
HIGHS PEAKING IN THE UPPER 60S TO AROUND 70 BEFORE FALLING INTO THE
AFTERNOON...THOUGH IF MORE RAIN FALLS OVERNIGHT AND KEEPS CLOUDS
IN...MID 60S COULD BE PUSHING IT.

BY THE WEEKEND...UPPER LEVEL RIDGING ACROSS THE FOUR CORNERS REGION
WILL BEGIN TO SHIFT EAST AND OVERHEAD...BUT CONTINUED DISPARITY
BETWEEN LONG RANGE GUIDANCE IS LEADING TO FURTHER LOW END CONFIDENCE
ON PRECIP CHANCES INTO THE NEXT WEEK. TRENDS ARE INDICATING A
WEAK SHORTWAVE ROLLING ACROSS THE RIDGE LATE SUNDAY AND INTO
MONDAY WILL BRING THE NEXT BEST CHANCE FOR SHOWERS. AS THE RIDGE
SLIDES EAST AND A TROUGH MOVES THROUGH...WILL GENERALLY FALL BACK
INTO A COOLER NORTHWESTERLY FLOW REGIME KEEPING DAYTIME HIGHS
CLOSE TO SEASONAL WITH OFF AND ON CHANCES THROUGH THE WEEK.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* CONVECTIVE CHANCES THIS AFTERNOON/EVENING/OVERNIGHT.
* GUSTY SOUTHWEST WINDS THIS AFTERNOON AND EVENING...BECOMING
  NORTHEAST FRIDAY.

BMD/KB

//DISCUSSION...UPDATED 20Z...

OVERHAUL TO THE FORECAST THIS AFTERNOON. PREVIOUS CU FIELD THAT
WAS LOOKING SOMEWHAT HEALTHY A COUPLE HOURS AGO HAS DISSIPATED
WITH UPPER LEVEL WAVE OUTRUNNING SURFACE INSTABILITY AND HAVE
DECIDED TO REMOVE MENTION OF THUNDER IN TAFS. WHILE CONFIDENCE IS
NO LONGER HIGH ENOUGH TO CARRY IN TAFS...CHANCES ARE NOT ZERO FOR
THUNDER AND THERE ARE STILL LINGERING CONCERNS. FIRSTLY...AS COLD
POOL CONTINUES TO DEVELOP FROM THUNDERSTORM ACTIVITY OVER SOUTHERN
WISCONSIN...SOME MODEL GUIDANCE SUGGESTS THIS MAY PUSH SOUTH AND
BE FOCUS FOR ADDITIONAL DEVELOPMENT. THUS FAR HOWEVER...THIS HAS
NOT OCCURRED WITH BRISK SOUTHERLY FLOW IMPEDING SOUTHWARD
DEVELOPMENT. SECONDLY...MODEL GUIDANCE SUGGESTS THAT A
THUNDERSTORM COMPLEX MAY DEVELOP TO OUR WEST OVERNIGHT...
HOWEVER...HAVE NO BETTER CONFIDENCE THAN WHAT WE WERE CARRYING IN
THE PROB30 AND HAVE HAD TO REMOVE WITH LATEST AMD. AGAIN...WILL
HAVE TO MONITOR TRENDS CLOSELY...BUT CHANCES SEEM TOO LOW AT THIS
TIME TO CARRY IN FORECAST.

PREVIOUS DISCUSSION...UPDATED 18Z...

MAIN CONCERN WITH THE AFTERNOON  TAFS WILL BE DEALING WITH
CONVECTIVE CHANCES THIS AFTERNOON...AND AGAIN THIS EVENING INTO
THE OVERNIGHT HOURS. THIS AFTERNOON... INSTABILITY CONTINUES TO
GROW ACROSS THE REGION BUT THUS FAR REMAINS WELL CAPPED ACROSS
NORTHERN ILLINOIS. MODEL GUIDANCE CONTINUES TO DEVELOP SPURIOUS
PRECIP ACROSS THE AREA...HOWEVER 16Z AND 17Z AMDAR SOUNDING OUT OF
ORD STILL SHOW A FAIRLY STOUT CAP IN PLACE AND TCU FIELD TO THE
WEST WEAKENED AS IT MOVED ACROSS NORTHERN ILLINOIS. CUMULUS FIELD
CONTINUES TO FLUCTUATE TO THE WEST AND WOULD EXPECT EVENTUALLY TO
BE ABLE TO BREAK THROUGH THE CAP...THOUGH NO DISTINCT MECHANISM IS
EVIDENT TO HONE IN ON SPECIFIC TIMING. SHOULD ANYTHING DEVELOP
EARLIER IN THE AFTERNOON...EXPECT COVERAGE TO BE SOMEWHAT ISOLATED
OR WIDELY SCATTERED. THIS EVENING...A MODEST LOW LEVEL JET ALIGNS
FROM SOUTHWESTERN MISSOURI INTO SOUTHERN IOWA AND IS EXPECTED
ALLOW CONVECTIVE ACTIVITY TO EXPAND IN COVERAGE. THUNDERSTORMS ARE
EXPECTED TO TRAIN TO THE ENE ALONG REMNANT OUTFLOW/BAROCLINIC ZONE
AS IT SINKS SOUTH ACROSS THE REGION. IN THE EARLY MORNING HOURS
FRIDAY...EXPECT WINDS TO DIMINISH IN THE FRONTAL TROUGH AND WITH
HIGH DEWPOINTS IN PLACE...COULD SEE VSBY DROP WITH BR/FOG. LATER
IN THE MORNING...EXPECT NORTHEASTERLY WINDS TO SINK SOUTH ACROSS
THE AREA. BMD

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* LOW CONFIDENCE ON THUNDERSTORMS THIS AFTERNOON AND EVENING.
* MEDIUM TO HIGH CONFIDENCE ON WIND TRENDS.

BMD/KB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT THROUGH TUESDAY...GENERALLY PREVAILING VFR BUT WITH
PERIODIC CHANCES FOR SHRA/TSRA. BEST CHANCES FOR TSRA APPEAR TO BE
FRIDAY INTO THE WEEKEND.

WEDNESDAY...CHANCE SHRA. OTRW...VFR.

KREIN

&&

.MARINE...
223 PM CDT

BROAD LOW PRESSURE WILL EVOLVE EAST ACROSS THE CENTRAL PORTION OF
LAKE MICHIGAN TONIGHT. IN ASSOCIATION WITH THIS FEATURE...CLUSTERS
OF THUNDERSTORMS WILL TRAVERSE ACROSS THE SOUTHERN TWO-THIRDS OF THE
LAKE...SOME OF THESE POTENTIALLY PRODUCING GUSTY WINDS IN EXCESS OF
35 KTS. GUSTY SOUTHWEST WINDS WILL CONTINUE INTO EARLY THIS EVENING
FROM CHICAGO EASTWARD ACROSS NEARSHORE AREAS...POTENTIALLY
CONTINUING INTO SMALL CRAFT ADVISORY CRITERIA THROUGH 8 OR 9 PM.
THE LOW WILL STEER A COLD FRONT SLOWLY SOUTHWARD ACROSS THE LAKE
TONIGHT INTO FRIDAY MORNING. THIS WILL REACH THE SOUTHERN PORTION OF
THE LAKE BY MIDDAY FRIDAY.  NORTHEAST WINDS WILL TURN EAST THIS
WEEKEND AS LOW PRESSURE EVOLVES EASTWARD FROM THE CENTRAL
PLAINS...REACHING THE SOUTHERN GREAT LAKES TO MIDDLE OHIO VALLEY BY
SOMETIME EARLY NEXT WEEK.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 10 PM THURSDAY.

     SMALL CRAFT ADVISORY...ILLINOIS NEARSHORE WATERS UNTIL 7 PM THURSDAY.

&&
Hazardous weather outlook, May 3, 3:50 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
450 PM CDT THU MAY 3 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
042200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
450 PM CDT THU MAY 3 2012 /550 PM EDT THU MAY 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS
   WIND GUSTS IN EXCESS OF 60 MPH
   HEAVY RAINFALL...WITH LOCALIZED FLOODING
   ISOLATED TORNADOES
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH A THREAT OF
  DAMAGING WIND AND HAIL. SOME OF THESE STORMS MAY BE SEVERE
  AND THE THREAT FOR AN ISOLATED TORNADO SOUTH AND WEST OF A
  MENDOTA TO MORRIS TO PAXTON LINE CANNOT BE RULED OUT. THESE
  STORMS MAY LINGER INTO THE OVERNIGHT HOURS.

  DISCUSSION:

THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS NORTH CENTRAL AND
NORTHEASTERN ILLINOIS THIS EVENING AS WARM AND HUMID AIR
INTERACTS WITH SURFACE FEATURES FROM STORMS AND A FRONT
MOVING SOUTH ACROSS WISCONSIN. CHANCES FOR THUNDERSTORM ACTIVITY
ARE LIKELY TO INCREASE INTO THE EVENING HOURS AS THIS BOUNDARY
SLOWLY SAGS SOUTH. FARTHER SOUTH AND WEST...INTO WEST CENTRAL
ILLINOIS IS THE THREAT FOR TORNADOES AS HIGH INSTABILITY AND
BACKING WIND FIELDS SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS.
IN ADDITION TO THESE THREATS OVERNIGHT ARE THE POTENTIAL FOR
ISOLATED HEAVY RAINFALL AMOUNTS THAT COULD LEAVE TO POSSIBLE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL WILL EXIST FOR SEVERE THUNDERSTORMS FRIDAY...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-042200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
FOR BOTH THE ILLINOIS AND INDIANA NEARSHORE WATERS THROUGH THIS
EVENING.

POTENTIAL EXISTS FOR THUNDERSTORMS TONIGHT...WITH THE PRIMARY
THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH
MONDAY...WITH SOME OF THE THUNDERSTORMS ON THURSDAY POSSIBLY
BECOMING SEVERE AND PRODUCING LARGE HAIL AND WIND GUSTS OVER 50
KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-042200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
450 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TODAY ACROSS THE NORTH HALF OF LAKE
MICHIGAN AND POTENTIAL EXISTS FOR THUNDERSTORMS AGAIN TONIGHT...WITH THE
PRIMARY THREATS BEING LARGE HAIL AND GUSTS OVER 50 KT.

AREAS OF FOG ARE LIKELY ACROSS CENTRAL AND NORTHERN LAKE MICHIGAN
TODAY...WITH SOME PATCHY AREAS OF DENSE FOG REDUCING VISIBILITIES
BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS THROUGH TUESDAY.
SOME OF THE THUNDERSTORMS ON THURSDAY MAY BE SEVERE WITH LARGE
HAIL AND WIND GUSTS OVER 50 KNOTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

The radar

The Chicago radar (KLOT), 10 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Will

When
May 3, 5:02 PM CST to 5:04 PM CST
Where
Will County, Plainfield
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.600, -88.200

Hail, Cook

When
May 3, 5:35 PM CST to 5:40 PM CST
Where
Cook County, Niles to Morton Grove
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.030, -87.800

Multiple reports of half dollar size hail were received between Niles and Morton Grove.

Hail, Cook

When
May 3, 5:52 PM CST to 5:54 PM CST
Where
Cook County, Evanston
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.050, -87.680

Hail, Cook

When
May 3, 6:12 PM CST to 6:18 PM CST
Where
Cook County, Des Plaines to 0.88 mi NE of Orchard Place
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -87.900

Multiple reports of quarter size hail were received between Des Plaines and Park Ridge, including a report near the intersection of Touhy Avenue and River Road.

Hail, Cook

When
May 3, 6:18 PM CST to 6:23 PM CST
Where
Cook County, Norridge to 1.37 mi SSE of Niles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.970, -87.800

Multiple reports of hail up to the size of nickels were received between Norwood Park and Niles, including a report near the intersection of Touhy Avenue and Caldwell Avenue.

Hail, Cook

When
May 3, 7:05 PM CST to 7:07 PM CST
Where
Cook County, 0.7 mi WNW of West Glenview
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.055, -87.812

Dime to penny size hail was reported near the intersection of Golf Road and Shermer Road.

Hail, Cook

When
May 3, 7:15 PM CST to 7:20 PM CST
Where
Cook County, Niles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -87.800

Flash Flood, Cook

When
May 3, 7:20 PM CST to 8:30 PM CST
Where
Cook County, 1.24 mi SW of West Glenview to 1.21 mi S of West Glenview
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.040, -87.820

Dempster Street was flooded between Waukegan Road and Ozark Street.

Flash Flood, Cook

When
May 3, 7:30 PM CST to 9:30 PM CST
Where
Cook County, 1.67 mi ESE of Skokie to 1.71 mi ESE of Skokie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.020, -87.691

The intersection of Howard Street and Western Avenue was closed due to flooding.

Hail, Cook

When
May 3, 7:38 PM CST to 7:58 PM CST
Where
Cook County, 1.27 mi SSE of Dunning to 1.15 mi WSW of Avondale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.953, -87.762

Numerous large hail reports were received from the near-north side of Chicago. The largest report was of golfball size hail near the intersection of Milwaukee Avenue and Addison Street. Quarter to ping-pong ball size hail was reported near Harwood Heights, Portage Park, Old Irving Park, and just east of North Park.

Hail, Cook

When
May 3, 8:02 PM CST to 8:05 PM CST
Where
Cook County, 1.2 mi ESE of Avondale to 1.54 mi NNE of Deering
Measured
1 in hail
Reported by
Public
Coordinates
41.965, -87.657

Up to quarter size hail was reported from the intersection of Wilson Avenue and Broadway Street south to Wrigleyville.

Hail, Cook

When
May 3, 8:54 PM CST to 8:59 PM CST
Where
Cook County, Oak Lawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.720, -87.750

Multiple reports of hail to the size of quarters were received from Oak Lawn.

Flash Flood, Cook

When
May 3, 9:08 PM CST to May 4, 2:00 AM CST
Where
Cook County, 2.32 mi NE of Englewood to 2.35 mi ENE of Englewood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.802, -87.616

Martin Luther King Drive between 51st Street and 55th Street and portions of Garfield Boulevard were impassable due to flash flooding.

Flash Flood, Cook

When
May 3, 9:11 PM CST to May 4, 2:00 AM CST
Where
Cook County, 0.49 mi E of Brookfield to 0.5 mi E of Brookfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.820, -87.820

Ogden Avenue was impassable between Joliet Avenue and Lawndale Avenue.

Hail, Cook

When
May 3, 9:50 PM CST to 9:52 PM CST
Where
Cook County, 2 mi S of Worth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.651, -87.800

Flash Flood, Cook

When
May 3, 10:30 PM CST to May 4, 2:00 AM CST
Where
Cook County, 1.15 mi SSE of Oak Lawn to 0.79 mi N of Merrionette Park
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.705, -87.742

Torrential rain fell across portions of southern Cook County causing roadways to be closed due to flooding. Kedzie Avenue was flooded between 87th Street and 103rd Street. Cicero Avenue was also closed near 103rd Street. A report from a mile south-southwest of Oak Lawn indicated that 2.70 inches of rain fell in just an hour with a storm total of 3.20 inches. Another report from 3 miles southwest of Midway Airport indicated that 0.85 inches of rain fell in 15 minutes.

Thunderstorm Wind, Livingston

When
May 3, 11:58 PM CST
Where
Livingston County, Long Pt
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.000, -88.880

Multiple utility poles and wires were blown down along with a few trees.

Thunderstorm Wind, Livingston

When
May 4, 12:07 AM CST
Where
Livingston County, 0.67 mi N of Cornell
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.990, -88.730

Scattered wind damage was reported across Cornell, including a few trees and utility poles that were blown down.

Thunderstorm Wind, Livingston

When
May 4, 12:15 AM CST
Where
Livingston County, 2.33 mi ESE of Rowe to 1.25 mi WNW of Pontiac
Measured
56 kt (64 mph) measured gust
Reported by
Law Enforcement
Coordinates
40.922, -88.627

A few trees and multiple utility poles were blown down in Pontiac. A wind gust to 64 mph was measured at the airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370218, 370219, 370220, 370221, 370222, 370223, 371126, 371137, 371139, 370224, 371131, 371132, 371194, 371195, 371133, 371170, 371134, 371135, 371136.